Eye drops — pulled off from the market two months earlier — which have been contaminated by drug-resisting bacteria likely killed one person and caused harm to a number of other people, according to the US health officials in a BBC report published.
At least 68 patients were identified with Pseudomonas aeruginosa — a rare complication — across the 16 states of the US by the Centers for Disease Control and Prevention (CDC) — never identified in the US before this spread.
Eight patients suffered a loss of vision, whereas four others’ eyes had been removed via surgery.
CDC said that most of the patients had been using eye drops and artificial tears.
Symptoms of this strain include green, yellow or clear discharge from the eye, pain, redness, vision blur and high sensitivity to light.
According to the CDC, ten eye drops brands have been initially identified with likely association with the rare complication. These eye drops are made in India and imported to the US. As the cases began to report, the products were pulled from the market citing concerns.
CDC had warned people to refrain from using EzriCare Artificial Tears and Delsam Pharma’s Artificial Tears in January. Global Pharma — which owns the brands — pulled the products after a recommendation from Food and Drug Administration (FDA), according to the report.
The bottles collected from patients contained bacteria and the unopened ones are currently under examination to determine whether the contamination was already there, CDC noted.
In Florida, a lawsuit was filed against a drug company, last week, which the woman, said cost her eye as she used their product. The contamination was due to a lack of anti-bacterial preservatives, her lawyer maintained. The lawyer also believes to have other similar infections to the people who are unaware of the adverse impacts of such products.
EzriCare representative has so far denied any link with their product.
A spokesperson said to have been contacting customers to refrain continued using their product. “We also immediately reached out to both CDC and FDA and indicated our willingness to cooperate with any requests they have of us”, the spokesperson maintained.
Those who are experiencing such complications after the use of eye drops should visit their doctor, CDC advised to people.